Women using skincare products containing retinol should be cautious when it comes to waxing.
Jennifer Dixon said she just wanted to look good for the holidays, so she decided to get her eyebrows waxed.
She went to a reputable salon that she'd visited previously but while she was getting waxed she immediately knew something wasn't right.
"It was bright red," said Dixon. "It just looked like skin had been ripped off, a whole layer of skin."
When she went to her dermatologist, she found out a topical ointment she had been using that contained retinol was likely the cause for her beauty ritual blunder.
"One of the effects is that it makes the skin cells less likely to stick together," said Dr. Kathleen Judge, who owns Central Florida Dermatology. "Because the skin cells don't stick together as tightly as they normally would when you wax, that force of pulling the wax off the skin, it rips the skin off deeper than it should."
Judge said retinol is a common ingredient in both over the county and prescription anti-aging and acne topical creams.
It is also contained in the oral medication for acne that is commonly known as Accutane.
Judge said people using any topical products that contain retinol should cease use for about five days before waxing.
If taking an oral acne medication that contains it, Judge said to avoid waxing altogether.